Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Jacksonville, FL

June 23, 2002Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 23, 2002, 5:06 PM EDT for Suwannee County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2002, 5:06 PM EDT (21:06 UTC)
Expired
Jun 23, 2002, 5:30 PM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 232106
SVRJAX
FLC121-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 530 PM EDT

* AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES WEST OF HILDRETH...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS BETWEEN HILDRETH AND 
  OBRIEN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

$$

LAT...LON 2992 8284 2997 8295 3023 8280 2994 8279

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT SUN JUN 23 2002

CURRENTLY...UPPER LOW OVER SOUTHERN LOUISIANA DRIFTING WEST.
WEAK INVERTED SURFACE TROUGH IN THE COASTAL WATERS. VORT MAX
OFF THE EAST CENTRAL FLORIDA COAST MOVING NE. MOIST EASTERLY FLOW
COUPLED WITH STRONG UPPER DIVERGENCE AND THE VORT MAX WAS RESULTING
IN NUMEROUS SHOWERS AND THUNDERSTORMS...MOST PREVALENT OFF THE EAST
COAST OF FLORIDA. THE PCP WAS MOVING NORTH. THUNDERSTORMS WERE ALSO
RAPIDLY DEVELOPING ACROSS NORTH CENTRAL FLORIDA AND ALONG THE WEST
COAST SEABREEZE...ALSO MOVING NORTH.

PUBLIC...TIME HEIGHT CROSS SECTIONS SHOW SLIGHT DRYING MAINLY ABOVE
700 MB...BUT THIS SHOULD ALLOW FOR MORE HEATING. WITH ABUNDANT LOW
LEVEL MOISTURE AND UPPER DIVERGENCE...WILL CONTINUE TO SEE NUMEROUS
SHOWERS AND THUNDERSTORMS DURING THE NEXT COUPLE OF DAYS. ACTIVITY
MOST NUMEROUS NEAR EAST COAST LATE MORNING AND EARLY AFTERNOON AND
INLAND AREAS MID AFTERNOON INTO THE EVENING. TEMPS ALOFT ARE RATHER
WARM...SO MAIN CONCERNS WILL BE LOCALLY HEAVY RAINS 2+
INCHES.

EXTENDED...AS THE UPPER LOW CONTINUES TO MOVE NW...SURFACE HIGH
MOVES SOUTH TO NEAR BERMUDA AND SHOULD SEE A TYPICAL SUMMERTIME
PATTERN SETTING IN...WITH MAINLY DIURNAL TYPE CONVECTION ENHANCED
BY THE SEABREEZES EACH DAY.

MARINE...NO HIGHLITES. MAIN CONCERN WILL BE SHOWERS AND
THUNDERSTORMS. WINDS GRADUALLY VEERING THROUGHOUT THE PERIOD.

PRELIM
AMG TT 071/088 071/089 071 08766
SSI TT 073/084 075/085 075 08564
JAX TT 071/087 072/088 072 08565
SGJ TT 074/085 074/086 074 08565
GNV TT 070/088 070/089 070 08766
OCF TT 070/087 070/089 070 08766=

.JAX...
.GA...NONE.
.FL...NONE.

PP/JH

In the hours before

Special weather statement, Jun 23, 11:30 AM EDT, 5 hours 36 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-232200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SUN JUN 23 2002

...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...
...LOCALLY HEAVY RAINFALL POSSIBLE...
...HIGHER THAN NORMAL CHANCE OF RIP CURRENTS AT AREA BEACHES...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. ANY STORMS
THAT DO DEVELOP WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY WINDS UP
TO 40 MPH. AREAS ALONG THE COAST WITH SATURATED SOIL CONDITIONS ARE
THE MOST LIKELY TO BE IMPACTED BY POSSIBLE LOCALIZED FLOODING OF LOW
LYING AREAS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS INLAND SECTIONS OF
THE FORECAST AREA...BUT SPOTTER ACTIVATION IS NOT REQUESTED AT THIS
TIME.

DUE TO THE ONSHORE FLOW THE RISK FOR DANGEROUS RIP CURRENTS WILL BE
ABOVE NORMAL. THE BEST CHANCE OF RIP CURRENTS WILL BE NEAR AND AFTER
THE TIME OF HIGH TIDE THIS EVENING. SINCE RIP CURRENTS ARE
RELATIVELY NARROW...YOU CAN ESCAPE THE FLOW BY SWIMMING PARALLEL TO
THE SHORE UNTIL YOU BREAK FREE...THEN SWIM DIAGONALLY TOWARD THE
SHORE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:12 PM EDTSevere Thunderstorm WarningJAXSuwannee18 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.